‘We know that this is a safe drug’: NBC story hints finasteride syndrome is due to prior health problems

Despite the caption, the doctors quoted did not express particular concern about “rare side effects” (a misnomer because a long-term disorder is not drug side effects). NBC Medical Fellow Dr. Akshay Syal is at right. The interview was broadcast on NBC News NOW, a streaming network.
In this audio clip, Dr. Syal says: “If you’re already someone who struggles in the bedroom, this drug may not be for you.” He later notes that this is a “lifelong medication” like those taken for high blood pressure or high cholesterol.

A recent NBC News story accentuated the positives about finasteride for hair loss. It’s “extremely effective,” said Dr. Jerry Shapiro. “It’s like water in my clinic. I’m prescribing it all the time.” Closing out the article, the dermatologist said the risk of permanent problems is “so, so rare. I’ve never seen it in a patient, and I’ve treated thousands of patients.”1

These comments come as no surprise, as Dr. Shapiro’s career has been intertwined with the hair loss drug. He helped Merck promote Propecia, the brand name of finasteride for hair loss, and co-authored papers with its researchers. Today he is an advisor to Keeps, a prescriber of the drug. Dr. Shapiro has disclosed affiliations with 13 other pharmaceutical companies including Bayer, Eli Lilly and Pfizer.

Dr. Shapiro has previously expressed doubt about long term harms of finasteride. A 2016 article endorsed Merck studies as “high-quality” while dismissing smaller studies unfavorable to the drug as “low-quality.”2 The authors suggested post-finasteride syndrome may be merely psychological.3

Turning back to the NBC article, it does not push the psychological angle, but instead implies lasting sexual problems are due to conditions the patient had before starting the drug:

If men are already dealing with sexual issues, Colavincenzo cautions against using the medication.

“I’m very cautious if a person tells me they’re having issues with sexual function,” she said. “I usually say I don’t think this is a good idea and I wouldn’t recommend it for them.”

In a televised interview, Dr. Akshay Syal who reported this story made the same point: ”We know that this is a safe drug, but it is something that, if you are prone to those side effects we mentioned, you do want to exercise caution…”

Drs. Colavincenzo and Syal have sidestepped the scenario in which a young man without any sexual or psychological problems might develop permanent sexual dysfunction after stopping finasteride. For example, Merck received a report in the mid-2000s of “a 22 year old male emotionally healthy male with no prior history of sexual dysfunction” who, eight months after stopping the medication, still had “complete loss of sexual drive, including loss of spontaneous erections,” with no sign of resolution. Similarly, a Houston urologist posted on X: “I have personally seen in my practice otherwise completely healthy young men who come in for ED and the only medication they had taken was Finasteride for hair loss.”

Drs. Syal allows that post-finasteride syndrome may occur, but calls it “really really really rare.” In fact the risk is not known. Researchers at Northwestern University found 0.8% of men ages 16–42 who used finasteride developed persistent erectile dysfunction.4 Among one million men, that would be 8,000. Dr. Ted Schaeffer said “about one in ten guys will have appreciable issues with [the syndrome].”

The NBC piece refers to the syndrome as “permanent side effects,” but this does not account for new symptoms that may develop after stopping the drug. Some are not on the drug label, such as tinnitus,5 memory loss and insomnia.6 Problems that last years after stopping a drug cannot be side effects, since the drug is long gone from the system.

The only doctors quoted in the article are dermatologists, who are inclined to talk about effectiveness for hair loss, but not about risks to sexuality or mental state. A urologist or endocrinologist would add balance. Dr. Shapiro says he has never seen the syndrome, but a physician who does not take it seriously will never see it.

Dr. Shapiro says he has never seen the syndrome, but a physician who doesn’t take it seriously will never see it.

NBC has delivered a reassuring story: finasteride works for hair loss, and if you don’t have a pre-existing problem, you’ll almost certainly be OK. The controversial syndrome might just be Internet chatter. It plays to the interests of dermatologists and telehealth companies, and is sure to spur new demand for finasteride. Men might even turn to Keeps which is mentioned in the article.

The story will not ruffle feathers among NBC’s advertisers. A watchdog site reported that on a major NBC News show, 6 of the top 10 advertisers were pharma companies (the finasteride interview was on NBC News NOW, a streaming channel).7 One of the advertisers was Teva, a manufacturer of finasteride in generic form.

This business-friendly story plays to the interests of dermatologists, telehealth companies, drug makers and NBC itself. It is enticing for men facing hair loss, whose dollars power the massive hair loss economy. The reporter tamped down concerns about post-finasteride syndrome with a made-up estimate of the risk (“really, really, really rare”) and a link to other health conditions. It appears that no men with the syndrome were consulted, nor physicians who treat them. A balanced account could disturb the business interests behind this drug. The NBC story overlooks the bad news to affirm the status quo. It amounts to advertising passed off as journalism.

Both Dr. Shapiro and NBC are beneficiaries of the pharmaceutical industry. Dr. Shapiro is an Advisor to Keeps, a telehealth startup which prescribes finasteride for hair loss. In the 1990s and 2000s, Dr. Shapiro helped Merck study and promote Propecia. In a recent period on NBC Nightly News with Lester Holt, six of the top ten advertisers were pharmaceutical companies. Dr. Syal’s interview was broadcast on NBC News NOW.
References

💊 = conflict of interest / pharma ties

  1. Syal A. As more young men use a hair loss drug, some doctors caution about rare side effects. NBC News. June 9, 2024. View article ↩︎
  2. Fertig R, Shapiro J 💊 [COIs], Bergfeld W 💊 [COIs], Tosti A 💊 [COIs]. Investigation of the plausibility of 5-alpha-reductase inhibitor syndrome. Skin Appendage Disord. 2017. doi:10.1159/000450617 ↩︎
  3. Two other co-authors of this paper, Drs. Antonella Tosti and Wilma Bergfeld, had also helped promote Merck’s launch of Propecia. When this article appeared in 2016, litigation over persistent harms of finasteride, involving over 1,000 plaintiffs, was pending in a New York court. ↩︎
  4. Kiguradze T, Temps WH, Yarnold PR, et al. Persistent erectile dysfunction in men exposed to the 5α-reductase inhibitors, finasteride, or dutasteride. PeerJ. 2017. doi:10.7717/peerj.3020 ↩︎
  5. Romero Pérez P. Post-finasteride syndrome. Literature review. Arch Esp Urol. 2022 Jun. doi:10.56434/j.arch.esp.urol.20227505.56  ↩︎
  6. Ganzer CA, Jacobs AR, Iqbal F. Persistent sexual, emotional, and cognitive impairment post-finasteride: a survey of men reporting symptoms. Am J Mens Health. 2015. doi:10.1177/1557988314538445 ↩︎
  7. NBC Advertisers: 05/20/24 – 06/02/24 (based on total seconds of advertising on Nightly News with Lester Holt). Stop Media Bias Now. Accessed June 15, 2024. https://stopmediabiasnow.com/nbc-advertisers/ ↩︎